Skip to content

Statement

Let \(\mathcal{M}\) be the Mandelbrot set and \(\partial\mathcal{M}\) its boundary. Then

\[ \dim_H(\partial\mathcal{M}) = 2, \]

the maximal possible value for a subset of the plane. Moreover, for a generic (residual) set of parameters \(c \in \partial\mathcal{M}\), the corresponding Julia set \(J_c\) also has Hausdorff dimension \(2\).

Assumptions

  1. \(\dim_H\) denotes Hausdorff dimension in \(\mathbb{C} \cong \mathbb{R}^2\).
  2. The result concerns the boundary \(\partial\mathcal{M}\), not \(\mathcal{M}\) itself (which is a full-measure planar region with topological dimension 2 and trivially \(\dim_H = 2\)). The theorem's content is that the boundary — a topologically one-dimensional-looking curve — is as dimensionally rich as the plane.

Proof

  1. [asserted] (Shishikura's theorem.) The Hausdorff dimension of \(\partial\mathcal{M}\) equals \(2\). The proof uses the theory of parabolic bifurcation and holomorphic motion / quadratic-like maps to show that near-parabolic parameters produce Julia sets of dimension arbitrarily close to \(2\), and transfers this to the boundary of \(\mathcal{M}\) via Douady–Hubbard's parameter–dynamical correspondence.
  2. [asserted] The dimension-\(2\) Julia-set statement for a residual set of \(c \in \partial\mathcal{M}\) is obtained by the same near-parabolic enrichment argument.

Verification

  • Not machine-verifiable. This is a deep theorem of holomorphic dynamics; no finite symbolic or numerical computation establishes a Hausdorff-dimension statement about \(\partial\mathcal{M}\). Numerical box-counting of rendered boundaries yields values that drift upward toward 2 as resolution increases (consistent with, but not a proof of, the theorem) and can be shown as an illustration only — never as verification.
  • This document is recorded as unverified deliberately: it is an important result that the history chapter should cite, and it serves as the bundle's template for "cited, load-bearing, but not machine-checkable." Contrast with mandelbrot-escape.md (the radius-2 criterion), which is fully machine-verified.
  • Asserted from: Shishikura (Ann. of Math. 1998; announced 1991).

Historical source

Mitsuhiro Shishikura announced in 1991 (Stony Brook IMS preprint) and published in 1998 (Annals of Mathematics) that the boundary of the Mandelbrot set has Hausdorff dimension \(2\), resolving a conjecture of Mandelbrot and settling how irregular \(\partial\mathcal{M}\) truly is. The proof introduced techniques (parabolic bifurcation, dimension of near-parabolic Julia sets) that became central to modern complex dynamics.

Related concepts

Citations

  1. M. Shishikura, "The Hausdorff dimension of the boundary of the Mandelbrot set and Julia sets", Annals of Mathematics 147 (1998), 225–267 (announced: Stony Brook IMS preprint 1991/7).
  2. A. Douady, J. H. Hubbard, "Étude dynamique des polynômes complexes", Publ. Math. Orsay (1984–85).